Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Hoping my Dr will listen to me....

AnonymousUserAAnonymousUser Posts: 49,671
edited 06/11/2012 - 8:39 AM in Pain Medications
Hi there. So I had posted a question a few days ago regarding my Dr trying to slowly put me on Oxycontin. Before that, I had already been taking 25mg oxycodone IR every 4 hours. We did not like this setup because of the amount of pills per week. Since Oxycodone IR doesnt come in 25mg, the pharmacy would have me taking 5 (5mg) pills of oxycodone. So I guess her overall goal was to titrate me completely to Oxycontin ER. As of right now, Im taking 2 20mg Oxycontin ER 2xday and 1-3 (5mg) oxycodone IR every 4 hours for breakthrough pain. About 24 hours into taking the Oxy ER, Ive been extremely dizzy and throwing up and vertigo. :& I called her today (she was the on-call for my clinic) and she told me to try taking a Benadryl to see if that helps. @) Im still sick. Just took my 2nd Oxy ER since I have no other options right now.... But Im wondering if you can have an allergic reaction to medicines that are extended release and not have one to immediate release?? They are both Oxycontin...I may talk to her tomorrow morning and run an idea by her. Ive been thinking that if I continue to feel ill from this, she can have the ER tabs back!! Im wondering if she would feel comfortable putting me on the 30mg Oxycodone IR tabs every 6 hrs, so that would be 4 pills=120mg/day. As of now, Im taking 150mg/day of Oxy. I got excellent relief with the oxycodone IR 25mg, but there is something wrong with the Oxy ER for me....doesnt make sense....but nothing makes me throw up anymore! Any insights to this?? I would love to hear about anyone else having issues with the ER and/or IR of oxycodone.... :T

Thank you all for your support~~ =D>


  • that you would be moe likely to get a reaction from immediate release than extended release since there is a higher concentrate of the meds going in to your system in a shorter amount of time.

    I do know that when I first started taking Methadone I also got nauseated and dizzy. Just sick in general. That lasted about 2 weeks and then I started getting excellent pain relief without the nasty side effects.

    You may just need a bit more time for your body to adjust to the new med.

    Good luck.
  • Let me see if I understand this, you were taking Oxycodone IR and now are taking 80 mg of Oxycontin ER and another 70 mg of IR for breakthrough pain a day? You should only take the breakthrough meds when you have increased pain over your normal levels, not just taking it along with your regular doses because it is there or because it is 4 hours since you last took it.
    Given that you are just switching over to the ER version, you really should try to hold off on taking the IR with it unless you absolutely need to for pain until you see what kind of pain relief you are getting from the ER version.
    It may be that you are just having an upset stomach, etc simply from how much oxycontin is being released into your body at one time. It can cause stomach upset as one of it's side effects. If you are taking Oxycontin, then it may be something in the buffers in the pills that is causing the upset too. The dizziness and vertigo can be a side effect of too much oxycodone being released into your body at once and can also be a side effect of the oxycodone itself. Itching, swelling , hives, inability to breathe or swallow are all signs of an allergic reaction,and of course vomiting can be as well, but the vertigo and the dizziness is not tied to any allergic reaction. I think it is probably the release of too much oxycodone at once into your system.
    Try not taking the IR pills unless you absolutely need them to relieve pain and see how you do on just the ER meds for now. You may be surprised at how much relief you get and you may not need to take as much of the immediate release version.
    Best wishes,
  • i know for me sometimes i just need a lil time to get used to a new med. and i too have gotten sick when beginning oxycontin however i got used to it over the coarse of a week. good luck to u.
  • It is always a good idea to change medication strategy when the one you have is not giving you the coverage you would like, your requests seem reasonable and this is a partnership after all. Having found a recipe for success nobody likes that to change that perceived success.

    As said, is does take some time for these changes to be effective and perhaps only change one thing at a time so that if it does not work you could revert back to a more suitable position, all good Pm should be looking at improvement and some stability, all medication has some side effect and only you will know what impact this has for you in the longer term, slow release are perhaps intended to extend coverage of the pain and discuss with you doctor what is a reasonable time for this process to be effective so that you know when you come out what to expect for the future and what that plan will be.

  • My pm doctor just added the Oxycontin 20mgs twice a day for me also a couple weeks ago and is going to increase the dose at my next appt. I'm having the same side effects as you are. Instead of the IR I'm taking the percocet. I'm allowed 50mgs of percocet along with the oxycontin(total 80mgs of oxycodone a day). I've heard our bodies need to adjust to the oxycontin and it may take some time before the side effects subside.
Sign In or Register to comment.